Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Geometric group theory and 3-manifolds hand in hand: the fulfillment of Thurston's vision


Author: Mladen Bestvina
Journal: Bull. Amer. Math. Soc. 51 (2014), 53-70
MSC (2010): Primary 57M50, 57N10
DOI: https://doi.org/10.1090/S0273-0979-2013-01434-4
Published electronically: September 30, 2013
MathSciNet review: 3119822
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the late 1970s, Thurston revolutionized our understanding of 3-manifolds. He stated a far-reaching geometrization conjecture and proved it for a large class of manifolds, called Haken manifolds. He also posed 24 open problems, describing his vision of the structure of 3-manifolds.

Pieces of Thurston's vision have been confirmed in the subsequent years. In the meantime, Dani Wise developed a sophisticated program to study cube complexes and, in particular, to promote immersions to embeddings in a finite cover. Ian Agol completed Wise's program and, as a result, essentially all problems on Thurston's list are now solved. In these notes I will outline a proof that closed hyperbolic 3-manifolds are virtually Haken.


References [Enhancements On Off] (What's this?)

  • [Agoa] Ian Agol.
    Tameness of hyperbolic 3-manifolds.
    math/0405568.
  • [Agob] Ian Agol.
    The virtual Haken conjecture, with an appendix by Agol, Groves, and Manning.
    arXiv:1204.2810.
  • [Ago08] Ian Agol, Criteria for virtual fibering, J. Topol. 1 (2008), no. 2, 269-284. MR 2399130 (2009b:57033), https://doi.org/10.1112/jtopol/jtn003
  • [AGM09] Ian Agol, Daniel Groves, and Jason Fox Manning, Residual finiteness, QCERF and fillings of hyperbolic groups, Geom. Topol. 13 (2009), no. 2, 1043-1073. MR 2470970 (2010f:20032), https://doi.org/10.2140/gt.2009.13.1043
  • [AR90] I. R. Aitchison and J. H. Rubinstein, ``An introduction to polyhedral metrics of nonpositive curvature on $ 3$-manifolds'', Geometry of Low-Dimensional manifolds, 2 (Durham, 1989) London Math. Soc. Lecture Note Ser., vol. 151, Cambridge Univ. Press, Cambridge, 1990, pp. 127-161. MR 1171913 (93e:57018)
  • [BW] Nicolas Bergeron and Daniel T. Wise, A boundary criterion for cubulation, Amer. J. Math. 134 (2012), no. 3, 843-859. MR 2931226, https://doi.org/10.1353/ajm.2012.0020
  • [BH99] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • [BCM] Jeffrey F. Brock, Richard D. Canary, and Yair N. Minsky.
    The classification of Kleinian surface groups, II: The Ending Lamination Conjecture.
    math/0412006.
  • [BM97] Marc Burger and Shahar Mozes, Finitely presented simple groups and products of trees, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), no. 7, 747-752 (English, with English and French summaries). MR 1446574 (98g:20041), https://doi.org/10.1016/S0764-4442(97)86938-8
  • [CG06] Danny Calegari and David Gabai, Shrinkwrapping and the taming of hyperbolic $ 3$-manifolds, J. Amer. Math. Soc. 19 (2006), no. 2, 385-446. MR 2188131 (2006g:57030), https://doi.org/10.1090/S0894-0347-05-00513-8
  • [CLR97] D. Cooper, D. D. Long, and A. W. Reid, Essential closed surfaces in bounded $ 3$-manifolds, J. Amer. Math. Soc. 10 (1997), no. 3, 553-563. MR 1431827 (97m:57021), https://doi.org/10.1090/S0894-0347-97-00236-1
  • [DGO] Francois Dahmani, Vincent Guirardel, and Denis Osin.
    Hyperbolically embedded subgroups and rotating families in groups acting on hyperbolic spaces.
    arXiv:1111.7048.
  • [DJ00] Michael W. Davis and Tadeusz Januszkiewicz, Right-angled Artin groups are commensurable with right-angled Coxeter groups, J. Pure Appl. Algebra 153 (2000), no. 3, 229-235. MR 1783167 (2001m:20056), https://doi.org/10.1016/S0022-4049(99)00175-9
  • [GMRS98] Rita Gitik, Mahan Mitra, Eliyahu Rips, and Michah Sageev, Widths of subgroups, Trans. Amer. Math. Soc. 350 (1998), no. 1, 321-329. MR 1389776 (98e:20048), https://doi.org/10.1090/S0002-9947-98-01792-9
  • [Gro87] M. Gromov, ``Hyperbolic groups'', Essays in Group Theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75-263. MR 919829 (89e:20070), https://doi.org/10.1007/978-1-4613-9586-7_3
  • [GM08] Daniel Groves and Jason Fox Manning, Dehn filling in relatively hyperbolic groups, Israel J. Math. 168 (2008), 317-429. MR 2448064 (2009h:57030), https://doi.org/10.1007/s11856-008-1070-6
  • [Hag08] Frédéric Haglund, Finite index subgroups of graph products, Geom. Dedicata 135 (2008), 167-209. MR 2413337 (2009d:20098), https://doi.org/10.1007/s10711-008-9270-0
  • [HP98] Frédéric Haglund and Frédéric Paulin.
    ``Simplicité de groupes d'automorphismes d'espaces à courbure négative,''
    in The Epstein birthday schrift, vol. 1 of Geom. Topol. Monogr., pp. 181-248 (electronic). Geom. Topol. Publ., Coventry, 1998.
  • [HW12] Frédéric Haglund and Daniel T. Wise.
    A combination theorem for cube complexes.
    Annals of Math. (2), 176 (2012), no. 3, 1427-1482. MR 2979855
  • [HW08] Frédéric Haglund and Daniel T. Wise, Special cube complexes, Geom. Funct. Anal. 17 (2008), no. 5, 1551-1620. MR 2377497 (2009a:20061), https://doi.org/10.1007/s00039-007-0629-4
  • [Hak62] Wolfgang Haken, Über das Homöomorphieproblem der $ 3$-Mannigfaltigkeiten. I, Math. Z. 80 (1962), 89-120 (German). MR 0160196 (28 #3410)
  • [HrW] G. Christopher Hruska and Daniel T. Wise.
    Finiteness properties of cubulated groups.
    arXiv:1209.1074.
  • [HsW] Tim Hsu and Daniel T. Wise.
    Cubulating malnormal amalgams.
    preprint.
  • [KM] Jeremy Kahn and Vladimir Markovic, Immersing almost geodesic surfaces in a closed hyperbolic three manifold, Ann. of Math. (2) 175 (2012), no. 3, 1127-1190. MR 2912704, https://doi.org/10.4007/annals.2012.175.3.4
  • [Lea] Ian Leary.
    A metric Kan-Thurston theorem.
    J. Topol., to appear.
  • [MMP10] Jason Fox Manning and Eduardo Martínez-Pedroza, Separation of relatively quasiconvex subgroups, Pacific J. Math. 244 (2010), no. 2, 309-334. MR 2587434 (2011b:20126), https://doi.org/10.2140/pjm.2010.244.309
  • [Min05] Ashot Minasyan, Some properties of subsets of hyperbolic groups, Comm. Algebra 33 (2005), no. 3, 909-935. MR 2128420 (2006c:20088), https://doi.org/10.1081/AGB-200051164
  • [Osi07] Denis V. Osin, Peripheral fillings of relatively hyperbolic groups, Invent. Math. 167 (2007), no. 2, 295-326. MR 2270456 (2008d:20080), https://doi.org/10.1007/s00222-006-0012-3
  • [Sag] Michah Sageev.
    $ {C}{A}{T}(0)$ cube complexes and groups.
    PCMI Lecture Notes, to appear.
  • [Sag95] Michah Sageev, Ends of group pairs and non-positively curved cube complexes, Proc. London Math. Soc. (3) 71 (1995), no. 3, 585-617. MR 1347406 (97a:20062), https://doi.org/10.1112/plms/s3-71.3.585
  • [Sag97] Michah Sageev, Codimension-$ 1$ subgroups and splittings of groups, J. Algebra 189 (1997), no. 2, 377-389. MR 1438181 (98c:20071), https://doi.org/10.1006/jabr.1996.6884
  • [Sco78] Peter Scott, Subgroups of surface groups are almost geometric, J. London Math. Soc. (2) 17 (1978), no. 3, 555-565. MR 0494062 (58 #12996)
  • [SW79] Peter Scott and Terry Wall, ``Topological methods in group theory'', in Homological Group Theory (Proc. Sympos., Durham, 1977) London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge, 1979, pp. 137-203. MR 564422 (81m:57002)
  • [Sta83] John R. Stallings, Topology of finite graphs, Invent. Math. 71 (1983), no. 3, 551-565. MR 695906 (85m:05037a), https://doi.org/10.1007/BF02095993
  • [Str90] Ralph Strebel, ``Appendix. Small cancellation groups'', in Sur les groupes hyperboliques d'après Mikhael Gromov (Bern, 1988), Progr. Math., vol. 83, Birkhäuser Boston, Boston, MA, 1990, pp. 227-273. MR 1086661
  • [Thu82] William P. Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.) 6 (1982), no. 3, 357-381. MR 648524 (83h:57019), https://doi.org/10.1090/S0273-0979-1982-15003-0
  • [Wal68] Friedhelm Waldhausen, On irreducible $ 3$-manifolds which are sufficiently large, Ann. of Math. (2) 87 (1968), 56-88. MR 0224099 (36 #7146)
  • [Wis] Daniel T. Wise, From riches to raags: $ 3$-manifolds, right-angled Artin groups, and cubical geometry, CBMS Regional Conference Series in Mathematics, vol. 117, Published for the Conference Board of the Mathematical Sciences, Washington, DC, 2012. MR 2986461
  • [Wis07] Daniel T. Wise, Complete square complexes, Comment. Math. Helv. 82 (2007), no. 4, 683-724. MR 2341837 (2009c:20078), https://doi.org/10.4171/CMH/107

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 57M50, 57N10

Retrieve articles in all journals with MSC (2010): 57M50, 57N10


Additional Information

Mladen Bestvina
Affiliation: Department of Mathematics, University of Utah, Salt Lake City, UT 84103

DOI: https://doi.org/10.1090/S0273-0979-2013-01434-4
Received by editor(s): May 22, 2013
Published electronically: September 30, 2013
Dedicated: Dedicated to Bill Thurston (1946–2012), who taught us how to think about mathematics
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society